|Rate of Effectiveness of My meds in patients
Apr 28, 2008
Hi Dr. Sherer,
I am a newly positive 22yr old wondering how effective the meds that I am on are in most patients. I was on Atripla for about a week but it got in the way of my studies (University student)it made me dizzy all day long and gave me a hot feaverish feeling at night and made the left side of my face feel very heavy. Due to these side effects, many of which my doctor said are untraditional with people on the drugs aside from the dizziness, she shitched me to a twice a day regimen of Sustiva and Combivir. Because I tend to be very proactive and inquisitive, I asked her if the drugs were known to have a good record with patients and she told me yes. I am just wondering how effective is this cobination ?(since I can still feel some of my lymph nodes though they have shunk in size) Last time I cheched my VL=728 from 23,000 (in just a week) when on Atripla and I just received another blood test that has not come back yet for the Sustiva and Combivir treatment. The treatment that I am currently receiving is allowing me to carryout my work as a student/personal life but just curious to know how effective this is given adherence which I have managed to have. As for the lymph nodes, my Dr. has refered me to a specialist who will chech them out to see why they have shrunken but have not gone away yet(Dr. said should have left already)there is one pebble at the side of my grind and one in my neck with a few shotty nodes on the left-side of my neck, they don't hurt they are just there. What could be the result of that given that my meds are working and there is no tenderness that would elude me to there being a chance to infection? Thank you in advance for your advice and expertise.
Response from Dr. Sherer
Your regimen has an excellent record, with an average of 70-80% of people achieving full control after one year, and two thirds with continuing success for three years or more.
CNS side effects like dizziness and sleepiness are common with efavirenz (Sustiva). They occur in 50% of patients, but fortunately they usually resolve in 2-6 weeks. Since efavirenz is the main drug in both regimens your doctor has tried, you could safely return to Atripla if your CNS side effects improve, as they usually do. My suggestion would be to try atripla again at some future time, as that combination has been found to do a little better, and have fewer side effects, than your current regimen of efavirenz (Sustiva) and Combivir, which contains AZT and 3TC.
In a small percent of patients, CNS side effects do not improve and require switching to another drug. If that is the case, you can be reassured that there are still excellent treatment options available to you that should lead to adequate control of your HIV.
Your lymph nodes may continue to be enlarged and tender for a few months, but over time they will shrink and be less painful. You should also talk to your doctor and the specialist she has consulted about them, to be sure that they are related only to HIV and not to another infection.
Second Hand Smoke & Resistance
What options are out there when ART doesn't work?
- Hairy Tongue After Sharing Sex Toys Worried I Have HIV
- Itchy Rash After Masturbation Sign Of HIV AIDS
- Pain In Penis After Sucking Penis Does It Mean I Have HIV
- Pain In Urethra After Licking Anus Worried I Have
- Tingling In Feet After Blowjob Worried I Have HIV
- White Tongue After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.